Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS Indianapolis, IN

August 1, 2022Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 1, 2022, 6:32 PM EDT for Knox County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 6:32 PM EDT (22:32 UTC)
Expired
Aug 1, 2022, 7:00 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 28 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS53 KIND 012232
SVRIND
INC083-012300-
/O.NEW.KIND.SV.W.0112.220801T2232Z-220801T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
632 PM EDT Mon Aug 1 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Knox County in southwestern Indiana...

* Until 700 PM EDT.

* At 632 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles west of Washington to 7 miles northeast of
  Albion, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* These severe thunderstorms will remain over mainly rural areas of
  southwestern Knox County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 8773 3846 8776 3847 8775 3851 8765
      3855 8767 3859 8764 3859 8761 3861 8763
      3862 8760 3852 8747 3850 8749 3850 8753
      3852 8754 3849 8754 3850 8759 3845 8760
      3844 8763 3846 8766 3843 8767 3842 8774
TIME...MOT...LOC 2232Z 282DEG 44KT 3863 8732 3843 8794 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Updike
1 follow-up statement
353 
WWUS53 KIND 012249
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
649 PM EDT Mon Aug 1 2022

INC083-012300-
/O.CON.KIND.SV.W.0112.000000T0000Z-220801T2300Z/
Knox IN-
649 PM EDT Mon Aug 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN KNOX COUNTY...

At 649 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Washington to near Mount Carmel,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Decker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 8773 3846 8776 3847 8775 3851 8765
      3855 8767 3859 8764 3859 8761 3861 8763
      3862 8760 3852 8747 3850 8749 3850 8753
      3852 8754 3849 8754 3850 8759 3845 8760
      3844 8763 3846 8766 3843 8767 3842 8774
TIME...MOT...LOC 2249Z 282DEG 44KT 3859 8707 3839 8769 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Updike

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:54 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 1, 5:54 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
554 PM EDT Mon Aug 1 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Tuesday night)
Issued at 243 PM EDT Mon Aug 1 2022

- Small rain chances south this evening
- Mainly dry weather expected Tuesday and Tuesday Night

Surface analysis early this afternoon shows Low pressure in place
just north of the Great Lakes with Broad cyclonic flow in place
across Indiana. High pressure was found across the deep south and
over the central plains. Radar shows a waning convective complex
over western OH, exiting east. Water vapor shows subsidence and
drying in place upstream of Central Indiana over IL and WI.
Southerly surface flow was in place across Central Indiana with dew
points still in the upper 60s. A weak frontal boundary was found
over Central IL where winds were shifting to the west and northwest,
but no precipitation was found with this feature at this time.

Tonight...

Models suggest the cold front will push across Central Indiana late
this afternoon and early this evening. Best forcing dynamics are
suggested to be with the departed short wave, which will be well
east of Central Indiana by the time the cold front arrives. GOES16
continues to show cloud cover across much of Central Indiana. This
along with rain cooled air in place is limiting daytime heating and
subsequent instability. Forecast soundings this afternoon suggest
convective temperatures in the upper 80s, which may be difficult to
reach. Thus confidence is low for an isolated daytime heated
shower/storm along and ahead of the front late this afternoon and
early this evening. We may include minimal pops for this.

Any heating and instability will be lost by mid evening. Forecast
soundings show a dry column overnight, with NW flow aloft and high
pressure building at the surface from the upper midwest. Thus will
trend toward mostly clear skies overnight. Clear skies and light
winds may lead to some fog development as dew point depressions of 1-
2F. Thus may include a fog mention. Lows in the mid to upper 60s
will be expected.

Tuesday...

GFS suggest northwest flow to persist aloft with a weak short wave
pushing across eastern MO toward the Tennessee Valley. Some of these
dynamics may brush the SW parts of Central Indiana. However forecast
soundings show relatively dry soundings in place as surface high
pressure sets up over OH. This will result in southerly surface flow
of continued warm and humid air across Central Indiana. Thus will
try to continue with a dry forecast on Tuesday, however some very
low pops may be needed in the afternoon in the SW due to the
previously stated dynamics. Given the warm southerly flow, expect
highs in the upper 80s to around 90.

Tuesday Night...

Models show ridging building aloft over Central Indiana overnight,
with little in the way of forcing dynamics available. Southerly flow
is suggested to be in place across Central Indiana as high pressure
will be set up over Appalachia and a cold front will be found across
the plains states. Models hint at some mid level moisture pushing
across Central Indiana overnight, but any other forcing appears
limited at best. Forecast soundings show lower levels that are quite
dry. Thus will expect partly cloudy skies and not include pops at
this time. Given the southerly flow in place and potential cloud
cover, will trend low temperatures toward the lower 70s.

&&

.Long Term...(Wednesday through Monday)
Issued at 243 PM EDT Mon Aug 1 2022

* Hot temperatures to begin the long range
* Active weather pattern develops with repeated storm chances

Wednesday and Thursday

That northwesterly flow pattern that currently dominates our weather
pattern should gradually weaken by Wednesday, before becoming
southwesterly in response to a strong mid-latitude cyclone passing
across southern Canada. Warm air advection ahead of this system will
increase ahead of its associated cold front, aided by the
development of a robust nocturnal low-level jet. Additionally, low-
level moisture advection is expected to increase as a result of
these factors. Very muggy conditions are expected to develop as dew
point temps rise into the mid 70s. The for advisory-level heat
indices exists, especially if maximum potential temperatures are
reached assuming full solar insolation. However, convective debris
clouds advancing ahead of the approaching cold front could limit max
temperatures. Regardless, heat indices between 100 and 105 are
within the realm of possibility for Wednesday.

Wednesday also features a convective threat, associated with the
aforementioned surface cold front. Guidance shows convection
reigniting just to the northwest of our CWA, congealing and then
spreading southeast as an MCS. Model soundings show a broad layer of
dry air above 700mb, yielding about 1400 J/Kg DCAPE. The potential
for strong wind gusts exists, however, the ability of the system to
propagate southward will be a limiting factor. Plenty of instability
along with modest low-level flow should allow for some initial
southward propagation. Though with weak mid-level flow and shear,
the likelihood that the system becomes cold pool / outflow dominant
is quite high. Therefore, sustained MCS propagation will be rather
limited compared to this morning, for instance.

Guidance also shows the cold front slowing to a crawl by Thursday,
somewhere in northern Indiana. Convective chances on Thursday depend
on the speed of the front, and how much progress it makes the day
before. Will carry chance to likely PoPs for much of the CWA
Wednesday into Thursday night, with the highest values up north.

Friday and Saturday

Frontal progress remains slow, and guidance continues to have precip
chances across the region. As the front gradually decays,
southwesterly flow gradually resumes. Precip chances correspondingly
diminish, and temperatures thus begin to climb. Forcing for Friday
is notably less potent than previous days, giving confidence to the
notion that rain chances will diminish in time for the weekend.
However, high humidity and temperatures near 90 may result in some
oppressive heat indices on Saturday. This trend will need to be
monitored as guidance comes to a consensus around the strength of
the post-frontal return flow.

Sunday and Monday

By this point in the long range, a majority of ensemble guidance
show a large upper-level ridge residing over the central Plains with
broad northwesterly flow over the Great Lakes. Confidence is low
regarding individual shortwaves riding up and over the ridge, but
the overall pattern supports a storm track generally aimed in our
direction. Will carry near to above-average temperatures and chance
PoPs for the remainder of the period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 554 PM EDT Mon Aug 1 2022

Impacts:

- VFR Conditions are expected for the majority of the TAF period.

- MVFR/IFR Fog possible 08z-13z.

Discussion:

Winds will become light to calm late tonight. BUFKIT soundings were
showing a shallow inversion and moist near surface overnight. In
addition, dew points will remain in the upper 60s, which combined
with the light to calm winds and breaks in the cloud cover will
bring the threat for MVFR and worse flying conditions with the main
threat fog as supported by BUFKIT and the local foggy GUI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Puma
Long Term...Eckhoff
Aviation...MK
Hazardous weather outlook, Aug 1, 4:25 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
425 PM EDT Mon Aug 1 2022

INZ051>057-060>065-067>072-022030-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton,
Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
425 PM EDT Mon Aug 1 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Isolated to scattered thunderstorm will develop this evening into
tonight. The greatest concentration of thunderstorms will be over far
southern and southwestern central Indiana. These storms may also be
capable of strong wind gusts and lightning.

Heavy rainfall will accompany storms and could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances return for all or parts of the region Wednesday
night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>049-022030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, and New Castle
425 PM EDT Mon Aug 1 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expect at this time.

Heavy rainfall will accompany storms and could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances return for all or parts of the region Wednesday
night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 1, 2:48 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     NEWPORT                 39.88N 87.41W
08/01/2022                   VERMILLION         IN   PUBLIC

            TREES DOWN AT RESIDENCE. A FEW LARGER
            BRANCHES DOWN ON VEHICLES. TIME ESTIMATED
            FROM RADAR.

0758 AM     TSTM WND DMG     3 WSW BLOOMINGDALE      39.81N 87.29W
08/01/2022                   PARKE              IN   PUBLIC

            TREE DOWN ON A STRUCTURE SOUTHWEST
            BLOOMINGDALE. TIME ESTIMATED VIA RADAR.

0803 AM     TSTM WND DMG     2 WNW FONTANET          39.59N 87.29W
08/01/2022                   VIGO               IN   PUBLIC

            TREES REPORTED DOWN BETWEEN ROSEDALE ROAD
            AND GALLAGHER ROAD IN NORTHERN VIGO COUNTY.
            TIME ESTIMATED VIA RADAR.

0817 AM     TSTM WND DMG     ROACHDALE               39.85N 86.80W
08/01/2022                   PUTNAM             IN   PUBLIC

            1600 WITHOUT POWER DUE TO THUNDERSTORM WIND
            DAMAGE. TIME ESTIMATED VIA RADAR.

0835 AM     TSTM WND DMG     LEBANON                 40.06N 86.48W
08/01/2022                   BOONE              IN   PUBLIC

            NUMEROUS TREES DOWN ON CAMP STREET NEAR THE
            ELEMENTARY SCHOOL. POWERLINES AFFECTED BY
            TREE DAMAGE. TIME ESTIMATED VIA RADAR.

0835 AM     TSTM WND DMG     LEBANON                 40.05N 86.47W
08/01/2022                   BOONE              IN   PUBLIC

            UP TO 900 WITHOUT POWER DUE TO THUNDERSTORM
            WIND DAMAGE. TIME ESTIMATED VIA RADAR.

0852 AM     TSTM WND DMG     2 NNE INDIANAPOLIS INT' 39.75N 86.28W
08/01/2022                   MARION             IN   FIRE DEPT/RESCUE

            FIVE HOMES DAMAGED IN HEATHERWOOD ESTATES
            SUBDIVISION. MULTIPLE TREES DOWN, SOME
            THROUGH THE ROOFS OF HOMES. NO INJURIES
            REPORTED. TIME ESTIMATED VIA RADAR.

0854 AM     TSTM WND DMG     2 NE ZIONSVILLE         39.97N 86.25W
08/01/2022                   BOONE              IN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A DOWNED TREE IS
            COMPLETELY BLOCKING US421 AT VALLEY MEADOW
            DRIVE. POWER IS OUT IN ZIONSVILLE.

0900 AM     TSTM WND DMG     2 NNW BEECH GROVE       39.74N 86.10W
08/01/2022                   MARION             IN   PUBLIC

            TREES REPORTED DOWN AT THE INTERSECTION OF
            RAYMOND STREET AND SHERMAN DRIVE. TIME
            ESTIMATED VIA RADAR.

0900 AM     TSTM WND DMG     2 S CARMEL              39.94N 86.12W
08/01/2022                   HAMILTON           IN   EMERGENCY MNGR

            EM REPORTS THAT A TREE IS DOWN ON A HOUSE IN
            CARMEL; LOCAL FIRE AND RESCUE RESPONDING.

0903 AM     TSTM WND DMG     1 ESE MORSE RESERVOIR   40.12N 86.05W
08/01/2022                   HAMILTON           IN   PUBLIC

            LARGE TREE DOWN AT BEAR SLIDE GOLF CLUB IN
            CICERO. TIME ESTIMATED VIA RADAR.

0905 AM     TSTM WND DMG     3 NW CARMEL             39.99N 86.15W
08/01/2022                   HAMILTON           IN   EMERGENCY MNGR

            EM REPORTS MULTIPLE TREES DOWN INTO POWER
            LINES.

0909 AM     TSTM WND DMG     3 E SOUTHPORT           39.65N 86.05W
08/01/2022                   MARION             IN   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN AT INTERSECTION OF
            SOUTHPORT AND COMBS. TIME ESTIMATED VIA
            RADAR.

0913 AM     TSTM WND GST     2 NNE FISHERS           39.99N 86.01W
08/01/2022  E70 MPH          HAMILTON           IN   PUBLIC

            RETIRED NWS EMPLOYEE REPORTS 70MPH ESTIMATED
            WIND GUST IN FISHERS.

0917 AM     TSTM WND GST     4 NW FAIRLAND           39.64N 85.90W
08/01/2022  E60 MPH          SHELBY             IN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 60 MPH ESTIMATED
            WIND GUST AT LONDON ROAD AND I-74.

0927 AM     TSTM WND DMG     2 ENE COUNTRY CLUB HEIG 40.14N 85.66W
08/01/2022                   MADISON            IN   EMERGENCY MNGR

            EM REPORTS TREES DOWN IN THE AREA OF 200N
            AND ALEXANDRIA PIKE. SOME TREES DOWN ON
            HOUSES. TIME ESTIMATED VIA RADAR.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:38 AM EDTSpecial Weather StatementINDClay, Owen, Parke, Putnam, Vermillion, Vigo67 min
Aug 1, 7:45 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo45 min
Aug 1, 8:12 AM EDTSevere Thunderstorm WarningINDBoone, Clay, Hendricks, Monroe, Montgomery, Morgan and 2 more33 min
Aug 1, 8:35 AM EDTSevere Thunderstorm WarningINDBoone, Brown, Hamilton, Hendricks, Johnson, Marion and 1 more40 min
Aug 1, 9:14 AM EDTSevere Thunderstorm Warning Considerable damage threatINDDecatur, Hamilton, Hancock, Henry, Johnson, Madison and 3 more46 min
Aug 1, 9:25 AM EDTSevere Thunderstorm Warning Considerable damage threatINDDelaware, Henry, Madison, Randolph35 min
Aug 1, 9:49 AM EDTSpecial Weather StatementINDJackson26 min
Aug 1, 9:54 AM EDTSpecial Weather StatementINDRandolph36 min
Aug 1, 6:19 PM EDTSevere Thunderstorm WarningINDKnox11 min
Aug 1, 6:52 PM EDTSpecial Weather StatementINDMartin23 min
Aug 1, 7:56 PM EDTSevere Thunderstorm WarningINDKnox21 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.